Maryland, 2010

Damaging Winds in Maryland, September 22, 2010

September 22, 2010 · NWS LWX · 19 events in 5 counties and zones

An upper level disturbance and cold front moved out of the Ohio Valley into a very warm and relatively moist atmosphere in the Mid-Atlantic. Thunderstorms developed along this front as well as a lee trough during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance and cold front moved out of the Ohio Valley into a very warm and relatively moist atmosphere in the Mid-Atlantic. Thunderstorms developed along this front as well as a lee trough during the afternoon. Instability, steep lapse rates, and moderate shear aided in some thunderstorms becoming severe, producing damaging winds during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 2:15 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 22, 2:15 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED SEP 22 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE OFF THE MID ATLANTIC COAST TONIGHT.
HIGH PRESSURE WILL BUILD BACK OVER THE REGION ON THURSDAY...BRINGING
UNSEASONABLY HOT AND HUMID CONDITIONS THROUGH LATE FRIDAY. A COLD
FRONT WILL PASS THROUGH THE AREA EARLY SATURDAY...BRINGING COOLER
CONDITIONS FOLLOWED BY A CHANCE OF RAIN LATER IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WITH HIGH PRESSURE WELL OFF THE EASTERN SEABOARD...SOUTHERLY FLOW
CONTINUES TO INCREASE MOISTURE ACROSS THE CWA THIS AFTERNOON.
CUMULUS HAVE ALREADY FORMED ACROSS THE RIDGES AND ALONG A LEE
TROUGH...AND ADDITIONAL CUMULUS WILL BUILD FURTHER EAST LATER THIS
AFTERNOON EAST OF THE BLUE RIDGE.

EXPECT LEE TROUGH TO SERVE AS AN INITIAL TRIGGER DURING THE MID TO
LATE AFTERNOON FOR ISOLATED THUNDERSTORM ACTIVITY. LAPSE RATES ARE
PRETTY GOOD ACROSS THE CWA...AND UP TO 1500 J/KG OF SURFACE BASED
CAPE CAN BE EXPECTED. INITIAL STORMS WILL PROPAGATE TO THE EAST INTO
THE EARLY EVENING AND MAY BE PULSEY AND PRODUCE ISOLATED DAMAGING
WINDS. LARGER SCALE FORCING TO THE NORTHWEST WILL ALSO INCREASE
TOWARD EVENING AHEAD OF A TROUGH/FRONT...AND ANY ACTIVITY FROM
PENNSYLVANIA MAY EXPAND SOUTH OF THE MASON DIXON LINE LATE TODAY AND
THIS EVENING. ACTIVITY COULD EVOLVE INTO AN ORGANIZED LINE THAT
WOULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. THE MOST LIKELY
AREA FOR THIS TO HAPPEN LOOKS TO BE FROM FROM WESTERN MARYLAND AND
THE EXTREME EASTERN WEST VIRGINIA PANHANDLE EAST THROUGH CENTRAL
MARYLAND AND THE NORTHERN CHESAPEAKE BAY AREA.

CONVECTION IS EXPECTED TO DISSIPATE DURING THE MID TO LATE
EVENING...WITH LEFTOVER SCATTERED MID AND HIGH CLOUDS. COLD FRONT
LOOKS TO DRAPE ITSELF FROM WEST TO EAST NEAR THE MASON DIXON
OVERNIGHT...ALTHOUGH WITH THE PASSAGE OF A SURFACE TROUGH EXPECT A
WIND SHIFT OVERNIGHT. TEMPERATURES WILL DROP TO AROUND 70 IN THE
CITIES AND 60S ELSEWHERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER RIDGE BULGES TO THE NORTH ON THURSDAY...WHICH WILL SEND THE
FRONTAL BOUNDARY NEAR THE MASON DIXON LINE FURTHER NORTH INTO NEW
YORK STATE. THURSDAY WILL BE ANOTHER ABOVE NORMAL DAY...AND THE
RIDGE WILL LIKELY SUPPRESS CONVECTION AND SUPPORT A GOOD DEAL OF
SUNSHINE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AFTER OUT MID-LATE WEEK WARM UP...A SHARP RETURN TO MORE FALL-LIKE
CONDITIONS BY THE COMING WEEKEND. FRIDAY WILL BE THE WARMEST OF
THESE DAYS AS THE UPPER RIDGE IS ITS STRONGEST OVER THE ERN
SEABOARD...JUST BEFORE MOVING OFF THE COAST. A STRONG LOW PRESSURE
SYSTEM WILL BE SLIDING QUICKLY DUE EAST...ACROSS THE NRN GREAT LAKES
REGION THU/FRI THEN OVER NRN NEW ENGLAND ON SAT. THIS TIGHTLY
COMPACT SYSTEM WILL PASS WELL TO THE NORTH OF THE MID ATLC
REGION...SO LITTLE TO NO EFFECTS FROM IT. A COLD FRONT WILL APPROACH
THE REGION BUT MAINLY GET WASHED OUT AS IT COMES ACROSS THE APLCNS.

THE NEXT FEATURE TO FOCUS IN ON WILL BE THE CUT-OFF UPPER LOW
MEANDERING DOWN INTO THE MS VLY OVER THE COURSE OF THE WEEKEND AND
INTO EARLY NEXT WEEK. RUN-TO-RUN...THIS FEATURE WILL LIKELY CHANGE
IN THE LONG RANGE GUIDANCE. LATEST RUNS SHOW THE LOW ROTATING AROUND
THE MID MS VLY FOR MUCH OF NEXT WEEK BEFORE FINALLY BEING LIFTED OUT
ACROSS THE ST LAWRENCE CHANNEL W/ THE UPPER JET - TOWARD THE END OF
NEXT WEEK. THIS SCENARIO WOULD MEAN A MUCH COOLER WEEK /COMPARED TO
THE CURRENT WEEK/ - MOSTLY CLOUDY AND PERIODS OF SCATTERED LIGHT
RAIN DURING THE PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE
AFTERNOON AND EVENING. CONVECTION HASNT FULLY EVOLVED YET...BUT IS
EXPECTED TO DO SO BTWN 18-20Z. BASED ON HIGH RES MODEL
GUIDANCE...BELIEVE THAT IF CONVECTION AFFECTED THE HUBS IT WOULD
MAINLY BE AFT 20Z. WILL CONTINUE CB/S AND INCLUDE VCTS AT MOST TAF
SITES. BEYOND 01Z...CONVECTIVE CHANCES SHOULD DECLINE LEAVING
MID/HIGH CLOUDS. MVFR FOG IS POSSIBLE LATE AT NIGHT...ESPECIALLY IF
IT WINDS UP RAINING. VFR FORECAST UNDER A RIDGE IS EXPECTED
THURSDAY.

A DRY BUT BREEZY END TO THE WEEK. SWLY WINDS WILL INCREASE ACROSS
THE PIEDMONT ON FRI...AHEAD OF A DRY COLD FRONT. THE FRONT WILL
CROSS THE REGION EARLY SAT - W/ NWLY WINDS INCREASING ON SAT AFTN. A
CLOSED UPPER LOW DRIFTING DOWN INTO THE MID MS VLY WILL KEEP THE ERN
HALF OF THE CONUS UNDER COOL/MOIST/CLOUDY CONDITIONS WELL INTO NEXT
WEEK...BUT ON ITS CURRENT FORECAST MOVEMENT/TIMING.

&&

.MARINE...
EXPECT SOUTH/SOUTHWEST WINDS TO RE-INCREASE LATER THIS AFTERNOON AND
EVENING AND WILL KEEP SMALL CRAFT ADVISORY GOING ACROSS THE MAIN
CHANNEL OF THE BAY AND LOWER TIDAL POTOMAC FOR MARGINAL SMALL CRAFT
ADVISORY GUSTS THIS EVENING. OBVIOUSLY...ANY THUNDERSTORMS THIS
EVENING HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. SMALL
CRAFT ADVISORY WINDS ARE NOT EXPECTED ON THURSDAY ATTM.

SCA CONDITIONS LIKELY ON SAT...AS S-SWLY WINDS INCREASE AND SURGE UP
THE BAY/TP. THIS SURGE WILL COME ACROSS THE REGION AS AN UPPER RIDGE
PULLS WARM SLY AIR ACROSS THE ERN SEABOARD BEFORE MOVING OFF THE
COAST ON SAT. A DRY COLD FRONT WILL PASS OVER THE WATERS DURING THE
OVERNIGHT HRS FRI INTO EARLY SAT. SCA CONDITIONS AGAIN POSSIBLE ON
SAT AFTN AND NWLY WINDS INCREASE. AN UPPER LOW WELL TO THE WEST OF
THE REGION WILL KEEP CONDITIONS MOIST AND WINDS LIGHT INTO THE
MIDDLE OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE AFTERNOON/EVENING
HIGH TIDE CYCLES. TIDAL DEPARTURES WILL RUN 1 TO 1.5 FT ABOVE NORMAL
AND GIVE THE FULL MOON...THESE ANOMALIES WILL PRODUCE MINOR TIDAL
FLOODING AT HIGH TIDE ESPECIALLY FOR THE MORE SENSITIVE AREAS SUCH
AS ANNAPOLIS AND ALEXANDRIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     VAZ052>055-057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537-543.

&&

SYNOPSIS...BPP/GMS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Sep 22, 2:11 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT WED SEP 22 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
311 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT ACROSS THE OUTLOOK AREA
UNTIL 10 PM. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS PORTIONS OF THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THIS EVENING.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE HIGH TIDE CYCLE
THIS AFTERNOON AND EVENING. MINOR TIDAL FLOODING IS LIKELY ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FRIDAY INTO
SATURDAY FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN INITIATED IN SUPPORT OF SEVERE
WEATHER.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
311 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT ACROSS NORTH AND WEST
MARYLAND...PORTIONS OF THE THE EASTERN WEST VIRGINIA PANHANDLE AND
NORTHERN VIRGINIA UNTIL 10 PM. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN INITIATED IN SUPPORT OF SEVERE
WEATHER.

In the hours before

Special weather statement, Sep 22, 2:46 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT WED SEP 22 2010

VAZ025-036-037-222015-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
346 PM EDT WED SEP 22 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF STUARTS DRAFT...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SHERANDO...WINTERGREEN AND AFTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3785 7916 3789 7915 3790 7916 3808 7911
      3801 7862 3763 7876 3763 7878
TIME...MOT...LOC 1946Z 275DEG 22KT 3797 7902

BJL
Special weather statement, Sep 22, 3:17 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED SEP 22 2010

VAZ025-036-037-222045-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
417 PM EDT WED SEP 22 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WINTERGREEN...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN AND SCHUYLER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3764 7896 3770 7900 3770 7903 3773 7908
      3777 7908 3798 7897 3792 7838 3781 7848
      3775 7851 3775 7863 3768 7866 3769 7869
      3763 7873 3764 7882 3760 7882
TIME...MOT...LOC 2017Z 283DEG 25KT 3787 7888

BJL
Special weather statement, Sep 22, 3:22 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT WED SEP 22 2010

VAZ026-037>039-050-222045-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-ROCKINGHAM VA-
422 PM EDT WED SEP 22 2010

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON...
ALBEMARLE AND ROCKINGHAM COUNTIES...

AT 422 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANEYTOWN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3820 7862 3839 7854 3830 7808 3814 7813
      3812 7819 3812 7821 3808 7824
TIME...MOT...LOC 2022Z 278DEG 23KT 3828 7849
Local storm report, Sep 22, 3:24 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     4 NW WINTERGREEN        37.92N  78.95W
09/22/2010  M59 MPH          NELSON             VA   MESONET

            WINTERGREEN MT

&&

EVENT NUMBER LWX1000923

JRK
Special weather statement, Sep 22, 3:37 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT WED SEP 22 2010

MDZ005>007-222115-
CARROLL MD-NORTHERN BALTIMORE MD-HARFORD MD-
437 PM EDT WED SEP 22 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE AND
HARFORD COUNTIES...

AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF MANCHESTER...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE MARYLAND LINE...FREELAND...BENTLEY
SPRINGS...NORRISVILLE...CARDIFF...WHITEFORD...PYLESVILLE...STREET AND
SCARBORO.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3970 7622 3966 7617 3963 7617 3965 7702
      3972 7703 3973 7623
TIME...MOT...LOC 2037Z 270DEG 40KT 3971 7687

BJL
Local storm report, Sep 22, 4:08 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             WINTERGREEN             37.88N  78.90W
09/22/2010  E1.50 INCH       NELSON             VA   LAW ENFORCEMENT

&&

EVENT NUMBER LWX1000924

STRONG

The radar

The Dover AFB radar (KDOX), 126 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
September 22, 4:22 PM EST
Where
Harford County, 0.69 mi N of Whiteford
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.710, -76.350

Numerous trees down near Whiteford.

Thunderstorm Wind, Montgomery

When
September 22, 6:34 PM EST
Where
Montgomery County, 0.69 mi N of Kemp Mill
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.040, -77.020

A wind gusts of 58 mph was measured 1 mile north-northwest of Four Corners.

Thunderstorm Wind, Anne Arundel

When
September 22, 6:53 PM EST
Where
Anne Arundel County, 1.48 mi SSE of (Fme)tipton Aaf Ft M
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.050, -76.740

A tree was down at Piney Orchard and Patuxent Road.

Thunderstorm Wind, Anne Arundel

When
September 22, 6:56 PM EST
Where
Anne Arundel County, 1.48 mi SSW of Odenton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.060, -76.710

Tree branches were broken by strong thunderstorm wind 1 mile west-southwest of Odenton.

Thunderstorm Wind, Anne Arundel

When
September 22, 6:57 PM EST
Where
Anne Arundel County, 0.69 mi S of Millersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.040, -76.670

A tree was down at Maryland Route 3 and St. Stephens Church Road.

Thunderstorm Wind, Prince George'S

When
September 22, 7:02 PM EST
Where
Prince George'S County, 0.69 mi S of Hillmeade
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.960, -76.800

Several trees were down on Point Way 2 miles south of Glen Dale.

Thunderstorm Wind, Anne Arundel

When
September 22, 7:08 PM EST
Where
Anne Arundel County, 1.28 mi WSW of Crofton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.990, -76.670

A tree was down at Maryland Route 424 and Maryland Route 450 2 miles southeast of Crofton.

Thunderstorm Wind, Harford

When
September 22, 7:13 PM EST
Where
Harford County, 0.69 mi S of Black Horse
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.610, -76.550

Trees were down along Old York Road 4 miles east-northeast of Monkton.

Thunderstorm Wind, Harford

When
September 22, 7:14 PM EST
Where
Harford County, 0.87 mi NE of Madonna
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.630, -76.510

Multiple trees were down at Madonna Road and Cox Road 3 miles northwest of Jarrettsville.

Thunderstorm Wind, Prince George'S

When
September 22, 7:16 PM EST
Where
Prince George'S County, 1.48 mi NNE of Mitchellville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.940, -76.740

Several trees were down on Northview Drive 1 mile south of Bowie.

Thunderstorm Wind, Prince George'S

When
September 22, 7:18 PM EST
Where
Prince George'S County, 2.99 mi NE of Mitchellville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.950, -76.710

Numerous trees were down near U.S. 301 and U.S. 50 interchange 1 mile east-southeast of Bowie.

Thunderstorm Wind, Prince George'S

When
September 22, 7:18 PM EST
Where
Prince George'S County, 2.63 mi NE of Mitchellville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.950, -76.720

Multiple trees down near the intersection of Governors Bridge Road and U.S. 301.

Thunderstorm Wind, Prince George'S

When
September 22, 7:18 PM EST
Where
Prince George'S County, 2.55 mi NE of Mitchellville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.947, -76.718

Numerous trees were down near retail locations along the 4100 block of Crain Highway.

Thunderstorm Wind, Anne Arundel

When
September 22, 7:29 PM EST
Where
Anne Arundel County, 1.28 mi WNW of Davidsonville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.930, -76.650

A tree was down at the intersection of Mount Airy Road and Royal Glen Avenue 1 mile west-northwest of Davidsonville.

Thunderstorm Wind, Anne Arundel

When
September 22, 7:31 PM EST
Where
Anne Arundel County, 0.69 mi S of Rutland
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.960, -76.630

Several trees had their tops sheared off. Many large branches were also snapped 2 miles west-northwest of Riva.

Thunderstorm Wind, Baltimore

When
September 22, 7:40 PM EST
Where
Baltimore County, 0.87 mi NW of Hydes
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.490, -76.510

Multiple large trees were downed. Trees were snapped off at the tops and many large limbs were down 1 mile west-northwest of Hydes.

Thunderstorm Wind, Baltimore

When
September 22, 7:41 PM EST
Where
Baltimore County, 0.53 mi E of Long Green
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.470, -76.520

Multiple trees were down in Long Green.

Thunderstorm Wind, Baltimore

When
September 22, 7:45 PM EST
Where
Baltimore County, 0.69 mi S of Baldwin
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Post Office
Coordinates
39.490, -76.470

A few trees were down on Baldwin Mill Road south of Sweet Air Road and on Long Green Pike north of Hydes Road.

Thunderstorm Wind, Anne Arundel

When
September 22, 7:51 PM EST
Where
Anne Arundel County, 0.88 mi NW of Cumberstone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.860, -76.560

Two large trees downed and fell onto powerlines at the corner of Muddy Creek Road and Cumberstone Road 1 mile northwest of Galesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257657, 257658, 257659, 257660, 257662, 257663, 257670, 257664, 257665, 257666, 257667, 257668, 257669, 257672, 257671, 257673, 257674, 257675, 257676.